Parkinson's Movement
13,791 members12,342 posts

Over medicated reaction to Sinemet

My wife has PD and takes a very low dose of Sinemet. While it helps her with movement it also causes her to "peak" as I am told. When this happens she will appear over medicated for a couple of hours after taking the med. Voice gets very low, eyes get very big and she is out of it for lack of a better description. It is almost as though she is getting too much into her system. We have tried er, cr versions and even Rytary to help smooth out the delivery but we still see the effect. Is anyone else seeing this?

18 Replies
oldestnewest

What is the size of the dose? And the time of the doses? Any other PD drugs?

John

Reply

25/100 1 x a day, yes azilect, one time a day, mirapex at night for restless leg, amatadine twice a day

1 like
Reply

we have split the pill to half a night around 8 and other at 8am or full pill at night with the same impact either way

Reply

Each of the drugs that your wife is taking will affect her PD. The net effect is difficult to see because the different drugs last (THALF) different lengths of time and have different strengths. I have written a calculator that draws a graph showing the net effect over a 24 hour period, which may help you see what is going on.

parkinsonsmeasurement.org/t...

You should aim to get a graph with small ups and downs.

John

3 likes
Reply

Thank you very much let us take a look

Reply

John the black line is the combined total effect right? It is an interesting tool to look at various scenarios to get fewer peaks and valleys. I did notice if I change "days in treatment" up from 1 to say 4 days the peak goes up considerably. What does this measure and what is it suggesting?

Reply

Yes, the black line is the total.

The longer you have been taking a drug (the number of days in treatment), the higher the total; until steady state is reached. This is because drugs with a long half-life carry some of the dose forward to the next day. Levodopa has a short half-life, about 90 minutes. The other drugs you are taking have a longer half-life, which means that they do accumulate for a few days. (Rasagiline is a special case, doses above 1mg give no additional benefit.)

Reply

yes that is exactly what we see it has always seemed like we have two or three good days and then bam she seems to get over medicated. So a plan to get to "even" stage might be to explore taking out some of the other meds or take them less frequently. Appreciate the insight

Reply

This is very similar to what happens to me when I am in a "wearing off" phase. Very slow movement, eyes fixed, not capable of doing much. Does she take meds 24 hours?

Reply

seems to be just the opposite as she has this when she first takes the med. She takes on sinemet at night and the next one 24 hours later.

Reply

It's possible that what is happening is that the time between- 24 hours- is too long and she is hitting what I call a "slow down" right when it's time to take the next pill. Even at the beginning, I believe 8 hours is about as long as Sinemet will last. Check with your doctor, she may be under medicated.

Reply

One 25/100 is just not enough to have a effect on pd. One pill will last at most 4 hours. Most likely only one or two and would offer very little relief from your wife's symptoms. one 25/100 3 times a day is the lowest dose i have heard of. What you describe is the off time. Your wife is under medicated. I am 12 years with pd and i take 18 25/100 a day 3 every 4 hours 24/7.

Bailey

3 likes
Reply

Everyone is different with Parkinsons and responds differently to the medications .One Sinemet at night does not make any sense .There is no point in taking it at night because you will be sleeping.Ask your doctor what meds your wife is on what they are supposed to do and what are the side effects.

One Sinemet a day is not enough of a dosage.Why was Amantadine added in what was the purpose.Azilect is supposed to smooth out the doses of Sinemet to stop fluctuations .

Again ask your doctor why this was added in.I have Parkinson's for over 15 years understanding the medication regime is critical.

This forum is a great place to get the patient perspective

1 like
Reply

Hi Chubbs1 - my husband is 86 yrs old, has had PD for almost 10 yrs, is on a mild dosage of Syndopa Plus ( 1/2 tab 4 times a day) has had his ups & downs when many kind people on HealthUnlocked gave useful advice. Now with God's Grace by and large he is managing reasonably well. The best advice we received was from a kind Australian doctor who told us - in this disease make sure there is no constipation, ensure there is maximum of exercise and minimum of medication. My husband is disciplined and is following this advice. Am passing on this advice to you in the hope that it is of some use.

2 likes
Reply

I agree that it sounds like under-medication. It's very important to see a Movement Disorder Specialist. You can find one here. partnersinparkinsons.org

Reply

I have been replacing some 25/100 Sinemet with 100mg mucana puriens

instead of 4 Sinemet, I take 2 of each daily

Sinemet under tongue so quicker kick in

can take after meal

mp taken orally so avoid meals

quit taking azilect 3 years ago

quit taking segeline 6 months ago

tremors manageable

squeezing stress ball with hand helps tremors

diagnosed 7 years ago

Reply

Curious as to the timetable you are using to change the Sinemet over to MP. How much l-dopa are you getting from the MP? I want to do the same with my husband. Thanks.

Reply

I switched to the ext rls 50/200 about every four hours

I supplement with the immed rls 25/100 cut into quarters ... gives me more control over how much c/l I take...

It has made the on/off rollercoaster much less dramatic

Good luck

Be well

C!

1 like
Reply

You may also like...